Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 141, NWS Aberdeen, SD

September 30, 2014Brown County, Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 30, 2014, 5:09 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2014, 5:09 PM CDT (22:09 UTC)
Expired
Sep 30, 2014, 6:01 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 43 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:41 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 30, 3:41 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
341 PM CDT TUE SEP 30 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
STRONG UPPER LEVEL LOW PRESSURE AREA AND ITS ASSOCIATED SURFACE
LOW PRESSURE AREA WILL LIFT NORTH INTO SOUTHERN CANADA OVERNIGHT.
STARTING TO SHOW GOOD CU DEVELOPMENT IN THE DRY SLOT LATE THIS
AFTERNOON OVER CENTRAL AND NORTH CENTRAL SD. THIS MAY BE THE
BEGINNINGS OF THUNDERSTORM DEVELOPMENT ALONG THE NORTHWARD MOVING
DRY LINE. SURFACE BASED CAPE HAS RISEN TO 500 TO 1000 J/KG IN A
NARROW RIBBON IN ADVANCE OF THIS DRY LINE. DEEP LAYER SHEAR
REMAINS HIGH ACROSS THE REGION. THUS...SEVERE STORMS COULD STILL
OCCUR INTO THE EARLY EVENING. ALSO...EXPECT STRONG SOUTH TO
SOUTHEAST WINDS TO CONTINUE INTO THE EARLY AND EVENTUALLY BECOME
SOUTHWEST WITH CLEARING SKIES OVERNIGHT. SURFACE HIGH
PRESSURE...MOSTLY SUNNY SKIES AND LESS WEST TO SOUTHWEST WINDS ARE
EXPECTED ACROSS THE REGION ON WEDNESDAY. THE MODELS SHOW TWO MORE
SHORT WAVE TROUGHS MOVING ACROSS THE REGION THROUGH THURSDAY
NIGHT. THE FIRST SHORT WAVE WILL REMAIN SOUTH OF OUR REGION
BRINGING ONLY SOME CLOUD COVER TO OUR AREA. THE NEXT STRONGER
SHORT WAVE WILL DROP INTO THE REGION FOR THURSDAY AND THURSDAY
NIGHT. THIS MAY BRING SOME SHOWERS TO THE FAR EASTERN CWA.
OTHERWISE...A STRONG COLD FRONT WILL FOLLOW IN BEHIND BRINGING
SOME WINDY CONDITIONS FOR THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
COOLER AIR MOVES IN BEHIND AN EXITING TROUGH FRIDAY AND SATURDAY.
IN FACT...BY SATURDAY MORNING LOW TEMPERATURES ARE EXPECTED TO BE
IN THE LOW 30S...AND DEPENDING ON THE LOCATION OF THE SURFACE
RIDGE...AND DECOUPLING OF WINDS...TEMPERATURES MAY EVEN DROP TO
COLDER VALUES...WHICH COULD BE NEARING THE HARD FREEZE CATEGORY.
WITH THE COOLER AIR...STEEP LAPSE RATES AND LINGERING UPPER LEVEL
ENERGY THERE IS A SLIGHT CHANCE FOR SHOWERS THROUGH THE
WEEKEND...BUT MAINLY ACROSS THE EASTERN CWA. NORTHWEST FLOW THEN
TAKES HOLD FOR EARLY NEXT WEEK. PERHAPS SOME WEAK ENERGY MOVING
THROUGH THE NORTHWEST FLOW...BUT KEPT THE FORECAST MAINLY DRY FOR
NOW.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG AND QUICK MOVING LOW PRESSURE SYSTEM WILL SLIDE ACROSS
THE REGION TODAY...WITH A SLOT OF DRY AIR BEING WRAPPED INTO THE LOW.
MVFR/IFR CIGS AHEAD OF THE DRY SLOT WILL CLEAR BRIEFLY AS THE DRY
AIR TAKES OVER. ISOLATED THUNDERSTORMS ARE THEN POSSIBLE FOR AREAS
THAT RECEIVE ENOUGH SUNSHINE UNDER THE AREA OF CLEARING...MAINLY
BETWEEN 20Z-03Z TONIGHT. ADDITIONAL CLOUD COVER MOVES IN BEHIND
THE LOW PRESSURE SYSTEM BEFORE THE WHOLE SYSTEM EXITS TONIGHT.
GUSTY SOUTHERLY WINDS WILL GRADUALLY DECREASE OVERNIGHT...AND WILL
SHIFT TO THE WEST NORTHWEST ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR HUGHES-
     JONES-LYMAN-STANLEY-SULLY.

MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 30, 4:13 AM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT TUE SEP 30 2014

MNZ039-046-SDZ003>011-015>023-036-037-051-010915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE FAST
MOVING SEVERE STORMS THIS AFTERNOON. LOCATIONS ALONG AND EAST OF THE
JAMES RIVER VALLEY WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE
STORMS. THE MAIN THREAT WILL BE HAIL AND STRONG WINDS...AND
POSSIBLY ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON FOR LOCATIONS
ALONG AND EAST OF THE JAMES RIVER VALLEY.

SDZ033>035-045-048-010915-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
413 AM CDT TUE SEP 30 2014 /313 AM MDT TUE SEP 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS EXCEEDING 45 MPH
CAN BE EXPECTED TODAY. THUNDERSTORMS ARE ALSO POSSIBLE HOWEVER
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 30, 5:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
505 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          3 NW LONG LAKE          45.89N  99.25W
09/30/2014                   MCPHERSON          SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1400680

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:33 AM CDTWind AdvisoryABRHughes, Jones, Lyman, Stanley, Sully15 hr
Sep 30, 4:32 PM CDTTornado WarningABRMcPherson28 min
Sep 30, 6:40 PM CDTTornado WarningABRDay17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.